Nebraska, 2024

Hail in Nebraska, May 19, 2024

May 19, 2024 · NWS CYS · 2 events in 1 county or zone

Thunderstorms developed over eastern Wyoming early in the afternoon on the 19th moved east over the Nebraska panhandle and strengthened. The strongest storm ended up producing up to golf ball sized hail in Morrill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed over eastern Wyoming early in the afternoon on the 19th moved east over the Nebraska panhandle and strengthened. The strongest storm ended up producing up to golf ball sized hail in Morrill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 10:20 AM MST, 2 hours 54 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are likely across southeast Wyoming and the western Nebraska Panhandle today. A narrow window for a few strong to marginally severe storms may exist from the early/mid afternoon into the early evening hours, mainly over eastern portions of the Nebraska Panhandle. Hail up to one inch in diameter and wind gusts up to 60 MPH would be the primary hazards.
  • Another round of showers and thunderstorms will occur on Monday as the stagnant mid and upper-level jet remains overhead.
  • Lee cyclogenesis over southeast Colorado will contribute to a sub-998-mb surface low lifting across central KS into eastern NE from Monday evening into Tuesday morning, with substantial wrap-around moisture working its way into the CWA. Minor snow accumulations will be possible in the high country. A few snow flakes could mix in as low as 6000 feet into Cheyenne late in the forecast period.
Area forecast discussion, May 19, 10:20 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1120 AM MDT Sun May 19 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are likely
  across southeast Wyoming and the western Nebraska Panhandle
  today. A narrow window for a few strong to marginally severe
  storms may exist from the early/mid afternoon into the early
  evening hours, mainly over eastern portions of the Nebraska
  Panhandle. Hail up to one inch in diameter and wind gusts up
  to 60 MPH would be the primary hazards.

- Another round of showers and thunderstorms will occur on
  Monday as the stagnant mid and upper-level jet remains
  overhead.

- Lee cyclogenesis over southeast Colorado will contribute to a
  sub-998-mb surface low lifting across central KS into eastern
  NE from Monday evening into Tuesday morning, with substantial
  wrap-around moisture working its way into the CWA. Minor snow
  accumulations will be possible in the high country. A few snow
  flakes could mix in as low as 6000 feet into Cheyenne late in
  the forecast period.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 435 AM MDT Sun May 19 2024

Showers and thunderstorms may become quite numerous across south
east Wyo and the western Neb Panhandle this afternoon w/ several
mid-level disturbances embedded within west-southwest flow aloft
and a coupled northern/southern stream H25 jet suggesting a very
broad area of upper-level divergence. High-resolution models are
continuing to show a broad range of solutions with regard to the
overall timing of convection, but agree on the general trends w/
two primary focus areas for this activity. Most areas should see
weaker storms associated w/ the upper jet. A better chance for a
few stronger storms will exist mainly across the far eastern row
of Nebraska Panhandle counties, just ahead of the surface trough
and dryline if initiation can occur before it translates east of
the CWA. The primary hazard period would be from early afternoon
through early evening, though chances for rain showers will most
likely persist through the night. In eastern areas, surface dew-
points in the lower to middle 50s coupled w/ steep mid-level LRs
should support MLCAPEs around 500-1000 J/kg early this afternoon
before the dryline clears the area. 0 to 6 km shear around 30-35
knots would support organized updrafts for a time, albeit rather
brief this afternoon. The primary hazards will be gusty winds to
60 MPH and marginally severe hail. Scattered to numerous showers
should continue through much of the night, mainly along & north-
west of a Laramie WY to Chadron NE line given the orientation of
the H25 jet. By Monday afternoon, the CWA once again becomes the
focus for convective development with intense 60+ knot 0 to 6 km
shear along with unidirectional wind profile possibly supporting
organized linear segments capable of producing strong winds. May
see some activity develop off the central Laramie Range as well,
as the Chugwater cyclone ramps up during the afternoon.

A more widespread precipitation episode still appears likely for
Monday night through Tuesday as robust cyclogenesis across south
east Colorado contributes to a sub-998-mb surface low lifting to
the northeast across central KS and eastern NE between 00z - 12z
Monday night and Tuesday morning. Although there is still a good
bit of model uncertainty w/ regard to the storm track and actual
footprint of the wrap-around moisture field, this should be good
for at least measurable precipitation for much of the CWA w/ the
best chances for more robust totals western Neb. H7 temperatures
falling to 0 to -2 deg C should support minor snow accumulations
in the high country. It is possible for rain to mix with snow in
Cheyenne for a time, but no impacts are expected.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 435 AM MDT Sun May 19 2024

An active pattern expected for the long term with the potential for
snow Wednesday morning and daily shower and thunderstorm chances
across the region. Tuesday into Wednesday, a strong trough will dig
across the area and bring colder temperatures, rain showers, and
potentially some snowflakes. 700mb temperatures drop well below 0C
on Wednesday morning and keep surface low temperatures in the upper-
20s and low-30s west of I-25 and mid-30s to low-40s east. Forecast
soundings from the GFS further support a saturated environment with
cool temperatures in the low-levels. Snow mixed with rain will be
favored all the way down to around 6000ft, with mainly snow favored
for the higher terrain. However, the exact amount of snow intermixed
with the rain will depend partially on the precipitation rates. With
higher rates, snow will be more likely with larger flakes mixed in
with the rain. With lower rates, expect showers to be mostly rain
with a flurry or two mixed in. Given the cold start on Wednesday,
along with cloud cover, and the potential rain/snow mix early,
decreased temperatures for Wednesday a few degrees. With the cloud
cover, recovery into the low-60s may be challenging, despite a quick
warmup in the 700mb layer expected.

Thursday looks to be a quieter, transition day as the upper-level
trough moves out of the region ahead of another trough building off
to the west. Southwesterly flow will dominate the upper-levels
Thursday with similar winds expected at 700mb. 700mb temperatures
will warm into the 4-7C range for most of the area, leading to a
quick warmup into the low-60s to upper-70s area wide. With
southwesterly flow at 700mb and the surface, could get a few
showers and maybe a thunderstorm develop off the higher terrain,
so kept some low PoPs (15-25%) in at this time. Models begin to
disagree about the incoming upper-level trough on Friday
morning, with the ECMWF suggesting a strong trough, while the
GFS is weaker and broader. The GFS tries to develop brief
ridging later in the day Friday, while the ECMWF keeps the
region under troughing throughout the day. Decided to lean more
towards the ECMWF solution and dropped temperatures on Friday
into the mid-50s and upper-60s in association with the upper-
level trough. With the long ranges models suggesting some amount
of precipitation Friday, felt confident keeping PoPs in the
25-35% range for Friday, as some precipitation is likely.

Saturday through the remaining long term forecast looks messier at
this time with significant model disagreement. Long range models
attempt to bring in an upper-level trough after brief ridging
(ECMWF) or zonal flow (GFS) on Saturday. The GFS is more aggressive
at this time, with a strong upper-level low positioned over the
Pacific Northwest and moving eastward turning into a bowling ball
low. The ECMWF on the other hand does not show a bowling ball low
and instead keeps a broader trough just to the north of the CWA. The
GFS solution would likely lead to more precipitation across the
region, while the ECMWF solution would be much drier and windier.
Due to disagreement between long range models, kept PoPs in the 20-
30% range throughout the weekend and into early next week. The
weekend will be warmer than the work week, with highs on Saturday
currently forecast to be in the low- to mid-70s area wide. However,
it is important to note that these warmer temperatures rely more on
the ECMWF solution panning out, with the GFS solution likely being
wetter and cooler for the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1116 AM MDT Sun May 19 2024

While VFR conditions are primarily expected to persist across
southeast Wyoming and western Nebraska, gusty showers with
isolated lightning strikes have begun developing near KRWL and
will continue moving east through the afternoon. VCTS is
possible at all TAF terminals, mainly between 19Z and 23Z, but
showers may linger through 02Z. Overnight a cold front pushes
through, increasing winds with north to northwest gusts 30 to
40 knots possible. Lower CIGS may begin working their way
eastward after 10Z starting near KRWL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...AM
AVIATION...LEG

In the hours before

Special weather statement, May 19, 11:35 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Sun May 19 2024

WYZ109-110-113-114-191915-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
1235 PM MDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CARBON COUNTY
THROUGH 115 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a cluster of
thunderstorms along a line extending from near Elk Mountain to 12
miles northwest of Shively Field. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk Mountain, Arlington, and McFadden.

This includes Interstate 80 in Wyoming between mile markers 242 and
273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 10608 4161 10608 4143 10702 4161 10712
      4181 10647
TIME...MOT...LOC 1834Z 256DEG 25KT 4166 10646 4152 10702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brothers
Special weather statement, May 19, 12:14 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
114 PM MDT Sun May 19 2024

NEZ003-096-191945-
Box Butte NE-South Sioux NE-
114 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOX BUTTE AND
SOUTHEASTERN SIOUX COUNTIES THROUGH 145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Flahertys Corner, or 22 miles north of
Scottsbluff, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flahertys Corner and Kilpatrick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4209 10362 4221 10368 4238 10342 4209 10328
TIME...MOT...LOC 1914Z 242DEG 18KT 4218 10358

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, May 19, 12:18 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Sun May 19 2024

NEZ019-021-191945-
Scotts Bluff NE-Morrill NE-
118 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCOTTS BLUFF AND
NORTHWESTERN MORRILL COUNTIES THROUGH 145 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or 18 miles east of Scottsbluff, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bayard, Angora, Moomaw Corner, and The Intersection Of Highway 385
And L62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4172 10339 4186 10344 4199 10299 4176 10291
TIME...MOT...LOC 1918Z 255DEG 35KT 4181 10331

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 162 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrill

When
May 19, 1:14 PM MST
Where
Morrill County, 5.39 mi NNW of Angora
Measured
1.5 in hail
Reported by
Public
Coordinates
41.925, -103.157

Received report via Facebook.

Hail, Morrill

When
May 19, 1:45 PM MST
Where
Morrill County, 3.78 mi NE of Angora
Measured
1.75 in hail
Reported by
Public
Coordinates
41.890, -103.080

Received report from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168221, 1168204.